Wisconsin, 2023

Hail and Damaging Winds in Wisconsin, August 11, 2023

August 11, 2023 · NWS ARX · 16 events in 7 counties and zones

A line of severe storms moved through western and central Wisconsin during evening of August 11th, resulting in coinciding corridors of severe reports. In western Wisconsin, volunteer observers reported toppled trees and power lines from severe wind gusts from Buffalo to Richland County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
$20,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of severe storms moved through western and central Wisconsin during evening of August 11th, resulting in coinciding corridors of severe reports. In western Wisconsin, volunteer observers reported toppled trees and power lines from severe wind gusts from Buffalo to Richland County. Highest wind gusts included an estimated 80 mph from a NWS storm survey of extensive damage in Westby (Vernon County) and a measured gust of 68 mph in the city of La Crosse (La Crosse County) by an automated weather observation station. In central Wisconsin, volunteer observers reported 60 mph wind gusts and quarter inch hail near Loyal (Clark County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 11, 1:24 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 11, 1:24 PM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
224 PM CDT Fri Aug 11 2023

.DISCUSSION...(This evening through Friday)
Issued at 220 PM CDT Fri Aug 11 2023

Key Messages:

- A broken line of strong to severe storms moves through the
  region from west to east this evening. The greatest risk from
  these storms will be large hail of 1 to 2 inches in diameter and
  damaging winds of 60 to 70 mph.

- Pleasant weather for the weekend into early next week with
  periodic chances for storms Sunday into next week.

This Afternoon - Tonight:

A seasonably strong upper tropospheric shortwave trough with
multiple embedded vort lobes is digging across North Dakota and
northwest Minnesota early this afternoon with a 80-90-kt jet streak
working around the southern flank of the trough. At the surface,
broad west to southwest anticyclonic flow is in place ahead of
this feature with surface temperatures rising into the low to
mid-80s and dewpoints remains in the low to mid-60s. ACARS
sounding data from MSP shows only modest lapse rates aloft
limiting SB/MLCAPE values to around 1000 to 500 J/kg,
respectively. These values should slowly rise with daytime solar
insolation with 1500 J/kg of MLCAPE progged by late this
afternoon.

Back to the northwest, a surface cold front/residual outflow
boundary is marching eastward through western Minnesota with the
boundary stretching from Montevideo to Wadena, MN as of 2 pm.
Slowly strengthening convection over north-central Minnesota is
tied into this boundary with continued development expected along
the outflow over the next few hours. Convective initiation is
forecast along and west of the Interstate 35 corridor around 5 pm
with hodographs supporting storm motions of 35-40 kts to the
east/southeast. These storms will quickly work off the initiating
boundary and remain discrete for several hours, though linear
hodographs will support splitting storms and eventual upscale
growth to multi-cell clusters and possibly a few line segments.

Effective shear profiles of 30-50+ kts will support rotating
updrafts with the nearly straight hodographs also supporting large
hail production with any strong updraft. Damaging winds will also be
a risk given the steep low-level lapse rates and fast storm motions.
The storms should only linger over a given location for an hour or
two as they march to the ESE, with the severe weather threat winding
down by 10-11pm. Widespread fog is likely under any corridors of
rainfall tonight with visibilities falling below a half mile at
times.

Saturday - Friday:

Pleasant conditions look to start off the weekend as the shortwave
trough continues to move off to the east. High temperatures hang
around in the upper 70s to mid 80s for most, with deeper mixing also
allowing for a few increased wind gusts through the afternoon. Have
noted that a few hi-res models suggest low chances for a few spotty
showers passing through far northern Wisconsin. However, there
remains low confidence in how far south any shower may reach into
north-central Wisconsin counties.

These quiet conditions will be short-lived as another shortwave
trough drops southeastward across the Northern Plains and over the
area Sunday into Monday. At the surface an associated low is
expected to move eastward with its attendant cold front swinging
through the region. This will bring our next focus for shower and
storm chances early Sunday afternoon into early Monday morning.
PWATS look to increase into the 1.5 to 1.7 inch range late Sunday,
with ensemble solutions showing probabilities nearing 50-70+% (20-
50%) for QPF greater than or equal to 0.5" (>= 1")  across southeast
MN and west-central/central Wisconsin by early Monday morning.
Ensemble guidance suggests limited instability across the local
forecast area ahead of the system, which could work to limit severe
weather potential. Both the GEFS and ECMWF ensemble solutions would
keep highest CAPE values southwest and south of the forecast area,
with GEFS only showing up to 20% probabilities of CAPE greater than
or equal to 500 J/kg just reaching into portions of northeast Iowa.
The ECMWF ens members push highest CAPE values even further
southwest/south, keeping probabilities out of the local area
completely. Although conditions look to favor the higher risk for
severe weather southwest and south of the forecast area, it will be
something to monitor as details regarding the location of the warm
front/etc continue to be resolved.

Lingering shower chances continue into the day on Monday, with
cooler conditions as highs struggle to reach into the 70s. Behind
the departing upper level trough ridging builds back in for the day
Tuesday. This looks to bring a break in shower and storm chances as
well as increasing temperatures through early mid-week. Some
indication for another system to move through the region late
Wednesday into Thursday. However, there remain quite a few
differences among models on strength, timing, and location. There is
lower forecast confidence this far out, so not making any changes to
the blended model guidance at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri Aug 11 2023

MVFR ceilings lift and depart western Wisconsin early this
afternoon with VFR conditions expected area-wide through 23-00Z.
A broken line of thunderstorms moves from west to east through the
region this evening, potentially bringing IFR conditions and
strong winds at any impacted airport. These storms clear quickly
between 03-06Z with areas of fog likely in their wake. Conditions
improve quickly after sunrise with VFR conditions on the docket
for Saturday. Winds in general will be from the west at 5-15 kts
today and veer slightly to the northwest for Saturday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Skow/EMS
AVIATION...Skow
Hazardous weather outlook, Aug 11, 4:00 AM CST, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
500 AM CDT Fri Aug 11 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-121100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
500 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

There will be scattered storms from late this afternoon into this
evening. Some of the storms could be severe with damaging winds
and large hail the main threats. Timing of the severe weather
threat looks to be from 6 pm to 11 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a small chance of storms from Sunday into Monday but
severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening between 6 pm and
11 pm.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Aug 11, 5:09 PM CST, 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
609 PM CDT Fri Aug 11 2023

WIZ029-112345-
Clark WI-
609 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of northern Clark
County through 645 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boyd, or 24 miles east of Eau Claire, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thorp, Greenwood, Owen, Longwood, Reseburg, Willard, Withee, Curtiss,
Mead Lake, Atwood, Tioga, Eidsvold, Sterling Avenue And Starks Road,
Seven Sister Mounds, The Blue Swamp, Rock Dam Lake and Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.

&&

LAT...LON 4494 9040 4460 9081 4467 9092 4503 9092
TIME...MOT...LOC 2308Z 303DEG 37KT 4493 9102

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Skow

The radar

The La Crosse radar (KARX), 128 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Clark

When
August 11, 5:33 PM CST
Where
Clark County, 0.69 mi N of Longwood
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.890, -90.600

A trained spotter reported 60 mph wind gusts near Withee.

Hail, Buffalo

When
August 11, 5:47 PM CST
Where
Buffalo County, Nelson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.420, -92.000

A trained spotter reported nickel sized hail in Wabasha.

Thunderstorm Wind, Clark

When
August 11, 5:47 PM CST
Where
Clark County, 0.69 mi N of Loyal
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.740, -90.500

A volunteer observer estimated 70 mph wind gusts near Loyal.

Hail, Clark

When
August 11, 5:53 PM CST
Where
Clark County, 1.38 mi N of Loyal
Measured
1 in hail
Reported by
Public
Coordinates
44.750, -90.500

A volunteer observer reported quarter sized hail near Loyal.

Thunderstorm Wind, Buffalo

When
August 11, 6:15 PM CST
Where
Buffalo County, 2.3 mi SSW of Herold
Measured
43 kt (49 mph) estimated gust
Property damage
$10
Reported by
County Official
Coordinates
44.270, -91.870

County Sheriff's Office reported a portable toilet was blown across the road near Alma.

Thunderstorm Wind, Jackson

When
August 11, 6:18 PM CST
Where
Jackson County, 2.94 mi NNE of Sheppard
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
County Official
Coordinates
44.290, -90.730

Sherriff's Office reported fallen trees near Wazee Lake.

Funnel Cloud, Buffalo

When
August 11, 6:26 PM CST
Where
Buffalo County, 8.19 mi ESE of Waumandee
Reported by
Public
Coordinates
44.250, -91.550

A volunteer observer reported a funnel cloud near Arcadia.

Thunderstorm Wind, Trempealeau

When
August 11, 6:40 PM CST
Where
Trempealeau County, 3.14 mi NNE of Trempealeau
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.040, -91.400

Sherriff's Office reported fallen trees on County Road K near the Town of Trempealeau.

Thunderstorm Wind, Trempealeau

When
August 11, 6:41 PM CST
Where
Trempealeau County, 0.5 mi W of Galesville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.080, -91.360

A volunteer observer reported a large fallen tree near Galesville.

Thunderstorm Wind, La Crosse

When
August 11, 6:56 PM CST
Where
La Crosse County, 0.69 mi N of Onalaska
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.890, -91.230

A volunteer observer reported 60 mph wind gusts near Onalaska.

Thunderstorm Wind, La Crosse

When
August 11, 7:01 PM CST
Where
La Crosse County, 1.21 mi NE of La Crosse
Measured
52 kt (60 mph) estimated gust
Crop damage
$4,000
Reported by
Public
Coordinates
43.810, -91.230

Sherriff's Office reported multiple fallen trees within the city of La Crosse.

Thunderstorm Wind, La Crosse

When
August 11, 7:01 PM CST
Where
La Crosse County, (Lse)la Crosse Muni
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
43.880, -91.250

The automated weather observation station at the La Crosse Regional Airport recorded a 68 mph thunderstorm wind gust.

Thunderstorm Wind, Buffalo

When
August 11, 7:05 PM CST
Where
Buffalo County, 1.98 mi E of Glencoe
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
44.280, -91.740

A volunteer observer reported a power line down near Waumandee.

Thunderstorm Wind, Vernon

When
August 11, 7:23 PM CST
Where
Vernon County, 0.85 mi NW of Westby
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Crop damage
$12,000
Reported by
NWS Storm Survey
Coordinates
43.660, -90.860

An NWS Storm Survey estimated 80 mph wind gusts near Westby with extensive damage that included many snapped maple trees.

Thunderstorm Wind, Vernon

When
August 11, 7:24 PM CST
Where
Vernon County, 0.69 mi N of Westby
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.660, -90.850

Volunteer observers reported multiple downed power lines with widespread power outages.

Thunderstorm Wind, Richland

When
August 11, 8:08 PM CST
Where
Richland County, 2.89 mi SE of Buck Creek
Measured
52 kt (60 mph) estimated gust
Crop damage
$4,000
Reported by
Law Enforcement
Coordinates
43.390, -90.330

Sherriff's Office reported downed trees on various roads around Richland Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131173, 1131175, 1131176, 1131231, 1131232, 1131233, 1131234, 1131235, 1131236, 1131237, 1131238, 1131239, 1131240, 1131241, 1131242, 1131243.